Home » Frequently asked Questions on Health » Does anti-epileptic drug intake by a pregnant woman affect the developing baby?

Does anti-epileptic drug intake by a pregnant woman affect the developing baby?

Q: My daughter is suffering from absence seizures and is taking medicines regularly since 1997. She has had no attack for the past one year. Now she is pregnant and still on medicines as advised by the gynaecologist. I want to know whether the medicines will affect the developing baby? Also, will my daughter be normal after delivery?

A:You have not written what medicine she is taking and how much. I presume she must be on Sodium Valproate. If the dose is less than 100mg a day there is little to worry about. I suggest she take Folvite 1 daily from now on and she do regular Sonography to check on the baby. Though it is true that drugs increase the risk of an abnormal child; that risk is small < 5% (normal pregnancy also has a risk of 1.5%) implying 95% no problem. If she is on some other medicine, inform me the drug and dose.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------